Alert archive / Idaho / Wind Advisories in 2008

Wind Advisory 24, NWS Missoula, MT

December 28, 2008Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this wind advisory at Dec 28, 2008, 8:44 AM PST for Clearwater County, Idaho County, Idaho. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 28, 2008, 8:44 AM PST (16:44 UTC)
Expired
Dec 28, 2008, 3:46 PM PST
In force
7 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID

The radar

The Missoula radar (KMSX), 148 km from the middle of the area, began a volume at 16:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 4.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2008-12-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2008-12-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
608 m above ground
0-6 km bulk shear
92 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS75 KMSO 281644
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
944 AM MST SUN DEC 28 2008

IDZ007-008-290000-
/O.NEW.KMSO.WI.Y.0024.081228T1644Z-081229T0000Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
844 AM PST SUN DEC 28 2008

...WIND ADVISORY IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON. 

SUSTAINED SOUTHERLY WINDS OF 25 TO 35 MPH...WITH GUSTS UP TO 50
MPH...ARE ANTICIPATED THROUGH THIS AFTERNOON. THE STRONGEST WINDS
ARE LIKELY TO OCCUR NEAR THE GRANGEVILLE AREA DURING THIS TIME.

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$
1 follow-up statement
000 
WWUS75 KMSO 282346
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
446 PM MST SUN DEC 28 2008


IDZ007-008-290100-
/O.CAN.KMSO.WI.Y.0024.000000T0000Z-081229T0000Z/
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
346 PM PST SUN DEC 28 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE WIND
ADVISORY. 

THE COLD FRONT HAS PASSED THROUGH CENTRAL IDAHO AND STRONG SOUTH
WINDS HAVE SUBSIDED. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Dec 28, 6:54 AM PST, 1 hour 50 minutes earlier.

Area forecast discussion, Dec 28, 6:54 AM PST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
754 AM MST SUN DEC 28 2008

.UPDATE...

QUICK UPDATE FORTHCOMING TO CANCEL WINTER WEATHER HIGHLIGHTS FOR
FLATHEAD AND MISSION VALLEYS IN NORTHWEST MONTANA.

&&

.PREV DISCUSSION... /ISSUED 345 AM MST SUN DEC 28 2008/

DISCUSSION...SNOW WILL CONTINUE TO FALL ACROSS THE HIGHER ELEVATIONS
OF CENTRAL IDAHO AND NORTHWEST MONTANA THIS MORNING AS VALLEY
REGIONS SEE A BRIEF BREAK IN PRECIP. BY MID MORNING
HOWEVER...ANOTHER BURST OF SNOW IS EXPECTED ACROSS THE NORTHWEST
CORRIDOR OF MONTANA AND WILL LAST THROUGH THIS AFTERNOON. ONE AREA
OF CONCERN DURING THIS TIME WILL BE WARMING TEMPERATURES. SO
FAR...TEMPS HAVE BEEN HOLDING STEADY IN THE MID TO UPPER 30S
ACROSS REGION. SOME WARMING IS EXPECTED TO CONTINUE...AND WITH THE
AMOUNT OF WARM AIR ALREADY BEGINNING TO INFILTRATE INTO THE
HIGHER ELEVATION...HAVE CONTINUED THE POSSIBILITY OF PATCHY FREEZING
DRIZZLE IN THE VALLEYS FOR THE EARLY PART OF THIS MORNING. WINDS
HAVE CONTINUED TO STAY PRETTY GUSTY THROUGHOUT THE NIGHT AND ARE
EXPECTED TO REMAIN STRONG THROUGH THIS EVENING WHEN THE GRADIENT
LOOKS TO RELAX AND ALLOW SPEEDS TO LESSEN. SYNOPTIC LIFT WILL ALSO
DECREASE AROUND THIS SAME TIME...LESSENING THE CHANCE FOR PRECIP
IN NORTHWEST MONTANA... THOUGH MOISTURE LOOKS TO HANG AROUND
CENTRAL IDAHO THROUGH MONDAY AND HIGHER ELEVATIONS COULD PICK UP
ADDITIONAL SNOWFALL ACCUMULATIONS THROUGH MONDAY AFTERNOON. AT
THIS TIME WILL NOT MAKE ANY CHANGES TO GOING WINTER
HEADLINES...HOWEVER THE POTENTIAL EXISTS FOR THE SOUTHERN
CLEARWATER MOUNTAINS AND THE BITTERROOT MOUNTAINS WINTER HEADLINES
TO BE EXTENDED THROUGH MONDAY AFTERNOON. GIVEN SNOW LEVELS WILL
PLAY A BIG PART IN THIS DECISION...HAVE OPTED TO PASS THIS CONCERN
ONTO THE DAY SHIFT FOR FURTHER EVALUATION.

MONDAY NIGHT THE INTERMOUNTAIN WEST WILL SEE ANOTHER BURST OF SNOW
AS MORE PACIFIC MOISTURE AND A SURFACE COLD FRONT MOVE THROUGH THE
REGION. WITH SNOW LEVELS FALLING DURING THIS TIME FRAME...ANOTHER
ROUND OF WINTER HIGHLIGHTS ARE POSSIBLE WITH THESE FEATURES. THE
MODELS HAVE BEEN STRUGGLING WITH THE TIMING AND STRENGTH SO WILL
HOLD OFF FOR NOW AND CONTINUE TO MONITOR.

WEDNESDAY/WEDNESDAY NIGHT (NEW YEARS EVE) LOOKS TO BE THE NEXT
TIME OF CONCERN AS YET ANOTHER PACIFIC SYSTEM MOVES INTO THE
INTERMOUNTAIN WEST. A WARM MOIST FETCH OF MOISTURE AHEAD OF MAIN SYSTEM
MAY BRING ANOTHER ROUND OF FREEZING PRECIPITATION WEDNESDAY
MORNING BEFORE TURNING OVER TO SNOW WEDNESDAY EVENING. STILL HAVE
AN IMPRESSIVE JET IN THE AREA FOR GOOD OROGRAPHIC ENHANCEMENT AND
SOME SHADOWING AFFECTS IN MANY VALLEY LOCATIONS. PERSONS SHOULD
KEEP ALERT TO LATER FORECASTS FOR ANY POTENTIAL WINTER HEADLINES
WITH THIS SYSTEM.

A PROGRESSIVE PATTERN WILL CONTINUE THE REST OF THE WEEK. MODELS
DIVERGE ON SOLUTIONS FOR THE END OF THE WEEK INTO NEXT WEEKEND.
HAVE MADE NO CHANGES TO GOING FORECAST AS A RESULT.

AVIATION...A STRONG PACIFIC JET STREAM WILL BE THE DOMINANT
WEATHER FEATURE PRESENT THROUGH THIS AFTERNOON. MVFR CONDITIONS ARE
POSSIBLE AT TIMES AT KMSO DUE TO LOWERING CEILINGS AND
VISIBILITIES WITH PASSING SNOW SHOWERS. WITH WARMER AIR
INFILTRATING INTO THE MISSOULA VALLEY...KMSO COULD SEE PATCHY
FREEZING DRIZZLE THROUGH 15Z THIS MORNING BEFORE TURNING TO A
RAIN/SNOW MIX. KGPI WILL SEE SNOW SHOWERS THROUGHOUT THE
DAY...WITH SNOW INCREASING BETWEEN 12-18Z SUNDAY AND THUS LOWERING
VISIBILITIES AND CEILINGS. OTHERWISE...VFR FLIGHT
CONDITIONS ARE ANTICIPATED AT KBTM AND KSMN FOR THE DURATION OF
THE DAY.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WARNING UNTIL 5 PM MST THIS AFTERNOON FOR
     KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION.

     WINTER STORM WARNING UNTIL 5 PM MST THIS AFTERNOON FOR
     BITTERROOT/SAPPHIRE MOUNTAINS-POTOMAC/SEELEY LAKE REGION-WEST
     GLACIER REGION.

     WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR
     BUTTE/BLACKFOOT REGION.

ID...WINTER WEATHER ADVISORY UNTIL 10 AM PST THIS MORNING FOR LOWER
     HELLS CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE REGION.

     WINTER STORM WARNING UNTIL 4 PM PST THIS AFTERNOON FOR NORTHERN
     CLEARWATER MOUNTAINS.

     WINTER STORM WARNING UNTIL 4 PM PST THIS AFTERNOON FOR SOUTHERN
     CLEARWATER MOUNTAINS.

&&

UPDATE...ZUMPFE
SHORT TERM...ALLEGRETTO
LONG TERM....MEAD
AVIATION...ALLEGRETTO
Hazardous weather outlook, Dec 28, 7:21 AM PST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
821 AM MST SUN DEC 28 2008

IDZ009-010-290000-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-
821 AM MST SUN DEC 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT

A WARM MOIST WEATHER SYSTEM WILL CONTINUE TO AFFECT LEMHI COUNTY. THIS
SYSTEM WILL BE CAPABLE OF PRODUCING WIDESPREAD SNOW WITH
ACCUMULATIONS OF 1 TO 2 INCHES POSSIBLE. LOCALLY HIGHER AMOUNTS UP
TO 6 INCHES ARE POSSIBLE OVER LOST TRAIL PASS. AS A
RESULT...TRAVEL OVER LOST TRAIL PASS WILL BE DIFFICULT AT TIMES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CONTINUED WET WEEK IS EXPECTED AS MOIST WESTERLY FLOW ALOFT WILL
CONTINUE THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Wind Advisories in Idaho, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.